Heavy Snow, Eastern Teton
- When
- January 9, 5:30 AM MST to January 11, 9:00 PM MST
- Where
- Eastern Teton forecast zone
- Reported by
- Trained Spotter
Heavy snow of 6.0 inches in 12 hours was reported at Fairfield, MT.
A low pressure system moving through the region brought heavy snow to the majority of Central Montana, starting in Northwest Montana and spreading south and east over time.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A low pressure system moving through the region brought heavy snow to the majority of Central Montana, starting in Northwest Montana and spreading south and east over time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 9, 4:40 AM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 440 AM MST Wed Jan 9 2013 UPDATED AVIATION DISCUSSION .DISCUSSION... Today through Friday...One more day of a nice January thaw...before things turn much more winter like for several days to come. Strong winds have developed over the Rocky Mountain front and in the Norris Hill area this morning. These stronger winds should spread out into Central and North Central MT during the morning hours...so the high wind warning will remain out. The strongest winds should occur during the morning hours...with winds gradually diminishing towards the evening hours. Periods of light snow continue over the Rocky Mountain Front as well. This light snow should continue into the overnight hours...so the advisory has been extended through tonight above 5000 feet for the Rocky Mountain Front. Warm air is pushing northward because of the strong southerly winds. There is the potential for near record highs today in portions of Blaine and Fergus counties...with mild temperatures expected elsewhere. For tonight through Friday...a rather strong winter storm is expected to affect the region. The latest 0z model runs prog this storm to be a bit stronger then previous model runs. Snowfall accumulations over Southwest and Central Montana area now in the 5 to 10 inch range at lower elevations with 10 to 20 inches in the mountains. Up along the hi-line a general 3 to 6 inch snowfall is now possible. The bulk of the snowfall is expected to fall Thursday and Thursday evening...with light snow continuing into Friday. Thus a winter storm watch has been issued for areas south of a line from Great Falls to Lewistown. The main cold front will start to move southward through the region after midnight tonight and should move through the Great Falls area by 6 am or so on Thursday morning. The front should have moved through much of Southwest Montana by late Thursday morning. Temperatures will fall steadily throughout the day Thursday once the cold front moves through. There is still the potential for a light rain shower ahead of the front and with the potential for a flash freeze in many areas on Thursday as the colder air moves into the region and the wet pavement begins to freeze over. Temperatures will be much colder on Friday...with afternoon highs mostly in the single digits in many areas. The snow will slowly begin to taper off during the afternoon hours on Friday. Brusda Friday night through Wednesday...Expect north to northwest flow aloft. There will be a few embedded weather disturbances in this flow. Confidence in the details of the disturbances and their associated moisture is low to moderate based on inconsistency of the various models. At this time it appears the best threats for precipitation during the period will be Sunday into Sunday night and again Monday night through Tuesday night but that could very well change in the future. Although models do not indicate very good consistency with precipitation details they are on the same page in forecasting a gradual moderating trend this weekend through Wednesday. Blank && .AVIATION... Updated 1140Z. Expect VFR conditions at the taf sites through this evening. Mountains of the Rocky Mountain Front will be obscured in snow and expect wind gusts of 50 to 60 kts for the Rocky Mountain Front into this afternoon. Gusty southwest winds along the east slopes of the Rocky Mountains will spread to north central Montana this morning. For this evening a Pacific cold front will spread east and result in winds over the plains turning more to the west but the winds will also diminish. The weather will take a turn for the worse after midnight as a Canadian cold front moves south and interacts with Pacific moisture in a southwest flow. Feel fairly confident with the timing of the front and conditions deteriorating to MVFR/IFR over most of the forecast area. Models differ slightly on how fast the moisture moves east and in particular at KLWT conditions could range from VFR to IFR at 12z. With this forecast have opted to keep conditions VFR there but again be aware they could be lower. Of course with the deteriorating conditions expect mountain and pass obscurement. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 52 24 25 3 / 10 90 90 90 CTB 51 17 18 -1 / 10 80 90 90 HLN 44 24 25 2 / 20 90 90 90 BZN 46 30 31 4 / 10 70 90 90 WEY 29 26 27 3 / 20 50 90 90 DLN 42 29 30 5 / 20 90 90 90 HVR 48 25 26 3 / 10 60 90 90 LWT 48 27 28 3 / 0 60 90 90 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING until 5 PM MST this afternoon Broadwater... Cascade...Central and Southern Lewis and Clark...Chouteau... Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus... Judith Basin...Liberty...Meagher...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. WINTER STORM WATCH from late tonight through Friday evening Beaverhead...Broadwater...Cascade...Central and Southern Lewis and Clark...Gallatin...Jefferson...Madison...Meagher. WINTER STORM WATCH from late tonight through Friday evening Fergus...Judith Basin. WINTER WEATHER ADVISORY until 5 AM MST Thursday FOR ELEVATIONS ABOVE 5000 FEET FOR Northern Rocky Mountain Front...Southern Rocky Mountain Front. HIGH WIND WARNING until 5 PM MST this afternoon For Route 287 over Norris Hill in Madison County. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 430 AM MST WED JAN 9 2013 MTZ008>015-044>055-101200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 430 AM MST WED JAN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS HIGH WIND AND WINTER WEATHER HIGHLIGHTS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS HIGH WIND AND WINTER WEATHER HIGHLIGHTS ARE IN EFFECT. A SIGNIFICANT WINTER STORM IS EXPECTED TO AFFECT MUCH OF CENTRAL AND SOUTHWEST MONTANA THURSDAY THROUGH FRIDAY. SNOW ACCUMULATIONS OF 5 TO 10 INCHES ARE POSSIBLE AT LOWER ELEVATIONS...WITH 10 TO 20 INCHES POSSIBLE IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HIGH WINDS...SNOWFALL ACCUMULATIONS...OR REDUCED VISIBILITIES WOULD GREATLY BE APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 AM MST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM NON-TSTM WND GST HEART BUTTE 48.29N 112.84W
01/09/2013 M70 MPH PONDERA MT MESONET
70 MPH WIND GUST AT THE HEART BUTTE RAWS. TIME OF EVENT
IS ESTIMATED.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 AM MST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM NON-TSTM WND GST BROWNING 48.56N 113.01W
01/09/2013 M61 MPH GLACIER MT MESONET
61 MPH WIND GUST IN BROWNING.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM NON-TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
01/09/2013 M58 MPH MADISON MT DEPT OF HIGHWAYS
58 MPH WIND GUST AT THE DOT SENSOR ON NORRIS HILL ON
HIGHWAY 287.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
01/09/2013 M56 MPH GLACIER MT ASOS
56 MPH WIND GUST AT THE CUT BANK AIRPORT.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM NON-TSTM WND GST 2 NW PENDROY 48.07N 112.33W
01/09/2013 M71 MPH TETON MT DEPT OF HIGHWAYS
WIND GUST OF 71 MPH MEASURED AT PENDROY. WINDS
SUSTAINED AT 47 MPH.
&&
NJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 AM MST WED JAN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM NON-TSTM WND GST THREE FORKS 45.89N 111.55W
01/09/2013 M60 MPH GALLATIN MT DEPT OF HIGHWAYS
WIND GUST OF 60 MPH MEASURED AT THREE FORKS.
&&
NJL27 heavy snow, 1 blizzard. Local standard time, as filed.
Heavy snow of 6.0 inches in 12 hours was reported at Fairfield, MT.
Heavy snow of 9.0 inches in 24 hours was reported at Pike Creek SNOTEL; elevation 5928 feet.
Heavy snow of 9.0 inches in 24 hours was reported at Wood Creek SNOTEL; elevation 5940 feet.
Heavy snow of 12.0 inches in 24 hours was reported at Choteau, MT.
Heavy snow of 6.0 inches in 12 hours was reported 1 mi SW of Dillon, MT.
Heavy snow of 15.0 inches in 24 hours was reported at Albro Lake SNOTEL; elevation 8300 feet.
Heavy snow of 6.5 inches in 12 hours was reported at Neihart, MT.
Heavy snow of 6.0 inches in 12 hours was reported at Montana City, MT.
Heavy snow of 10.0 inches in 24 hours was reported at Clancy, MT.
Heavy snow of 8.8 inches in 24 hours was reported 2 miles SE of Montana City, MT.
Heavy snow of 16.0 inches in 24 hours was reported 6 miles SSW of Belt, MT.
Heavy snow of 8.6 inches in 24 hours was reported 12 miles E of Townsend, MT.
Heavy snow of 8.0 inches in 24 hours was reported 16 miles SW of Galata, MT.
Heavy snow of 12.0 inches in 24 hours was reported 9 miles SE of Highwood, MT.
Heavy snow of 8.0 inches in 24 hours was reported at Conrad, MT.
Heavy snow of 8.0 inches in 24 hours was reported in Helena, MT.
Heavy snow of 6.5 inches in 12 hours was reported at Havre, MT.
Heavy snow of 9.0 inches in 12 hours was reported at Boulder Mountain SNOTEL; elevation 7950 feet.
Heavy snow of 7.0 inches in 12 hours was reported at Hobson, MT.
Heavy snow of 8.4 inches in 24 hours was reported at Fort Belknap, MT.
Heavy snow of 12.0 inches in 24 hours was reported at Pickfoot Creek SNOTEL; elevation 6650 feet.
Heavy snow of 8.0 inches in 24 hours was reported 12 miles N of Hingham, MT.
Heavy snow of 8.0 inches in 12 hours was reported at Carrot Basin SNOTEL; elevation 9000 feet.
Heavy snow of 12.0 inches in 24 hours was reported 2 miles SE of Lewistown, MT.
Heavy snow of 10.0 inches in 24 hours, with 1.20 inches Snow Water Equivalent, was reported at Chinook, MT.
Heavy snow of 15.0 inches in 24 hours, with Snow Water Equivalent of 1.05 inches, was reported 1 mile SSE of Hogeland, MT.
Heavy snow of 11.0 inches in 24 hours was reported at Joplin, MT.
Sustained winds of 30-37 MPH with gusts of 40-45 MPH accompanied visibility of 1/4 mile for 5 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427564, 427539, 427540, 427556, 427544, 427542, 427543, 427545, 427549, 427558, 427561, 427566, 427554, 427559, 427563, 427560, 427546, 427547, 427550, 427553, 427555, 427557, 427548, 427551, 427552, 427562, 427565, 427541.